Alert archive / Montana / Red Flag Warnings in 2021

Red Flag Warning 14, NWS Billings, MT

September 5, 202117 counties in Montana; 4 counties in Wyoming

NWS Billings, MT issued this red flag warning at Sep 5, 2021, 2:29 PM MDT for 17 counties in Montana; 4 counties in Wyoming. It took effect at Sep 6, 2021, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 2021, 2:29 PM MDT (20:29 UTC)
In effect from
Sep 6, 2021, 12:00 PM MDT
Expired
Sep 6, 2021, 8:35 PM MDT
In force
9 hr
Issued by
NWS Billings, MT
All 21 counties

Big Horn County, MT, Carbon County, MT, Carter County, MT, Custer County, MT, Fallon County, MT, Gallatin County, MT, Golden Valley County, MT, Madison County, MT, Musselshell County, MT, Park County, MT, Powder River County, MT, Rosebud County, MT, Stillwater County, MT, Sweet Grass County, MT, Treasure County, MT, Wheatland County, MT, Yellowstone County, MT, Big Horn County, WY, Johnson County, WY, Sheridan County, WY, Washakie County, WY

The radar

The Billings radar (KBLX), 55 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.5 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4439 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

024 
WWUS85 KBYZ 052029
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
229 PM MDT Sun Sep 5 2021

MTZ123>133-WYZ274-284-062030-
/O.UPG.KBYZ.FW.A.0011.210906T1800Z-210907T0400Z/
/O.NEW.KBYZ.FW.W.0014.210906T1800Z-210907T0300Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
Bighorn National Forest-
229 PM MDT Sun Sep 5 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY...

The National Weather Service in Billings has issued a Red Flag
Warning...which is in effect from noon to 9 PM MDT Monday. The
Fire Weather Watch is no longer in effect.

* IMPACTS: Low humidities, unseasonably warm temperatures, strong 
  gusty winds, and wind shift with a cold front will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
   In North Central WY Fire Zones...274...284.
   In South Central MT Fire Zones...123...124...125...126...127
                                    128...129.
   In Southeast MT Fire Zones...130...131...132.
   In Southeast MT and Northwest SD Fire Zone...133.

* COUNTIES AFFECTED: 
   In Central MT...Golden Valley...Musselshell...Wheatland.
   In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
   In Northwest SD...Harding.
   In South Central MT...Big Horn...Carbon...Park...Stillwater
                         Sweet Grass...Yellowstone.
   In Southeast MT...Carter...Custer...Fallon...Powder River
                     Rosebud...Treasure.
   In Southwest MT...Gallatin.

* COLD FRONT: Northwest winds will become north to northeast in 
  the evening.

* WIND: Northwest 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 8 percent.

* TEMPERATURES: In the upper 80s to low 90s..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

&&

$$


http://weather.gov/Billings
3 follow-up statements
246 
WWUS85 KBYZ 060821
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
221 AM MDT Mon Sep 6 2021

MTZ123>133-WYZ274-284-070300-
/O.CON.KBYZ.FW.W.0014.210906T1800Z-210907T0300Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
Bighorn National Forest-
221 AM MDT Mon Sep 6 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...

* IMPACTS: Low humidities, unseasonably warm temperatures, strong 
  gusty winds, and wind shift with a cold front will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
   In North Central WY Fire Zones...274...284.
   In South Central MT Fire Zones...123...124...125...126...127
                                    128...129.
   In Southeast MT Fire Zones...130...131...132.
   In Southeast MT and Northwest SD Fire Zone...133.

* COUNTIES AFFECTED: 
   In Central MT...Golden Valley...Musselshell...Wheatland.
   In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
   In Northwest SD...Harding.
   In South Central MT...Big Horn...Carbon...Park...Stillwater
                         Sweet Grass...Yellowstone.
   In Southeast MT...Carter...Custer...Fallon...Powder River
                     Rosebud...Treasure.
   In Southwest MT...Gallatin.

* COLD FRONT: Northwest winds will become north to northeast in 
  the evening.

* WIND: Northwest 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 8 percent.

* TEMPERATURES: In the upper 80s to lower 90s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

&&

$$


http://weather.gov/Billings
787 
WWUS85 KBYZ 062025
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
225 PM MDT Mon Sep 6 2021

MTZ123>133-WYZ274-284-070300-
/O.CON.KBYZ.FW.W.0014.000000T0000Z-210907T0300Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
Bighorn National Forest-
225 PM MDT Mon Sep 6 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* IMPACTS: Low humidities, unseasonably warm temperatures, strong 
  gusty winds, and wind shift with a cold front will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
   In North Central WY Fire Zones...274...284.
   In South Central MT Fire Zones...123...124...125...126...127
                                    128...129.
   In Southeast MT Fire Zones...130...131...132.
   In Southeast MT and Northwest SD Fire Zone...133.

* COUNTIES AFFECTED: 
   In Central MT...Golden Valley...Musselshell...Wheatland.
   In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
   In Northwest SD...Harding.
   In South Central MT...Big Horn...Carbon...Park...Stillwater
                         Sweet Grass...Yellowstone.
   In Southeast MT...Carter...Custer...Fallon...Powder River
                     Rosebud...Treasure.
   In Southwest MT...Gallatin.

* COLD FRONT: Northwest winds will become north to northeast in 
  the evening.

* WIND: Northwest 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 8 percent.

* TEMPERATURES: In the upper 80s to lower 90s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

&&

$$


http://weather.gov/Billings
159 
WWUS85 KBYZ 070235
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
835 PM MDT Mon Sep 6 2021

MTZ123>133-WYZ274-284-070345-
/O.CAN.KBYZ.FW.W.0014.000000T0000Z-210907T0300Z/
Gallatin National Forest-Wheatland County/Sweet Grass County-
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
Bighorn National Forest-
835 PM MDT Mon Sep 6 2021

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Billings has cancelled the Red
Flag Warning, as temperatures have cooled, relative humidity 
values have risen, and wind speeds have decreased.

$$


http://weather.gov/Billings

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Sep 5, 1:31 AM MDT, 12 hours 58 minutes earlier.

Area forecast discussion, Sep 5, 1:31 AM MDT, 12 hours 58 minutes before
Area Forecast Discussion
National Weather Service Billings MT
131 AM MDT Sun Sep 5 2021

.DISCUSSION...
Today through Monday...

Expanded Fire Weather Watch to cover the entire area from Monday
18Z-Tuesday 04Z. There was a lot of support for a dangerous fire
weather day on Monday, including the EFI showing Very High to
Extreme Fire Danger over much of the area, the HREF combined
probabilities were high for RH and wind meeting Red Flag criteria,
winds keep trending higher on the EC Ensemble Meteograms, RAP
soundings supported windy and very hot/dry conditions, and a cold
frontal passage between 00Z and 04Z. NBM temps were in the upper
80s to lower 90s. Used ADJMETBC to get lower RH's for Monday. RH's
will be in the single digits to teens. Used NBM 90th percentile
for winds Mon. afternoon and evening. Winds will gust into the 30s
and possibly the 40s as a jet sinks S over the area.

For today, it will be very warm, dry and breezy. Used NBM 90th
percentile for winds which will gust into the 20s. Also lowered
RH's below the NBM based on RAP soundings. Will headline these
conditions in the Fire Weather Forecast.

Due to the WNW flow, smoke will be on the increase through Monday.
Arthur

Tuesday through Saturday...

Trof drives southeast out of Canada and into the northern plains
on Tuesday, tilting the flow to the northwest over the area
allowing for a cooler afternoon. Majority of the energy with this
system is oriented well north and east of the area so not looking
at any significant precipitation chances despite the frontal
passage.

Upper ridge anchored over the Great Basin shifts back into the
area Wednesday and Thursday pushing temperatures back into the
90s with plenty of sun.

By Friday the ridge center gets shunted southward bringing lower
heights and cooler temperatures back into the area for the
weekend. A series of weak cold fronts and upper trofs of Pacific
nature move quickly through the area with brief chances for
showers, but doesn't look like a weekend washout by any means.
Chambers
&&

.AVIATION...

VFR will prevail through Monday. Wildfire smoke will produce
reduced slant range visibility and produce localized mountain
obscuration. Visibility could drop to MVFR near KLVM and along the
Beartooth/Absaroka/Crazy Foothills Sunday morning due to smoke.
Chambers

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Mon     Tue     Wed     Thu     Fri     Sat
-------------------------------------------------------
BIL 088 056/091 052/083 054/090 057/092 059/088 057/084
    0/K 00/N    00/U    00/U    00/U    12/W    22/W
LVM 088 051/088 048/087 049/092 053/092 054/088 052/080
    0/K 00/N    00/U    00/U    01/U    23/T    34/T
HDN 089 052/092 050/083 050/090 054/092 055/090 055/086
    0/K 00/K    00/U    00/U    00/U    11/U    22/W
MLS 086 054/088 052/080 051/086 057/090 059/091 057/087
    0/H 00/N    00/U    00/U    00/U    11/U    11/U
4BQ 085 056/088 052/079 051/085 056/090 058/091 057/087
    0/H 00/K    00/U    00/U    00/U    11/U    11/U
BHK 085 056/088 049/078 048/082 053/087 057/088 055/085
    0/H 00/N    00/U    00/U    00/U    11/U    11/B
SHR 087 052/091 049/082 049/089 053/092 055/091 054/086
    0/K 00/K    00/U    00/U    00/U    11/U    22/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect from noon today to 9 PM MDT this
      evening FOR ZONE 117.
     Fire Weather Watch in effect from Monday afternoon through
      Monday evening FOR ZONES 117-123>133.
WY...Fire Weather Watch in effect from Monday afternoon through
      Monday evening FOR ZONES 274-284.

&&

weather.gov/billings

Nearby

Red Flag Warnings in Montana, 2021Red Flag Warnings in Wyoming, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.